Kansas, 2010

Strong Wind in Kansas, July 22, 2010

July 22, 2010 · NWS ICT · 1 event in 1 county or zone

Strong southerly winds of 20 to 30 mph felled a large tree onto a nearby residence in Iola during the early evening hours on the 22nd. The winds were not associated with a thunderstorm.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong southerly winds of 20 to 30 mph felled a large tree onto a nearby residence in Iola during the early evening hours on the 22nd. The winds were not associated with a thunderstorm. The base of the tree trunk was likely rotted to some degree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 22, 2:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 22, 2:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT THU JUL 22 2010

.SYNOPSIS...
GUSTY S/SW WINDS OF 15-25 MPH HAVE SUFFICIENTLY MIXED OUT BOUNDARY LAYER
RH'S TO KEEP HEAT INDICES SOMEWHAT IN CHECK THIS AFTERNOON WITH 100-104F
REPORTED ACROSS KICT COUNTRY. GREATEST MOISTURE STILL RESIDES OVER SE KS
WHERE SFC DWPTS REMAIN IN LWR 70S & WHERE EXCESSIVE HEAT WARNING REMAINS
IN EFFECT TIL 8PM CDT FRI. THERE ARE NO PLANS AT THIS TIME TO MODIFY THE
EXCESSIVE HEAT WARNING EITHER IN TERMS OF AREAL EXTENT OR DURATION.

.DISCUSSION...

REST OF WORK-WEEK:
NEARLY ALL FACETS OF INHERITED FORECAST KEPT INTACT AS SYNOPTIC PATTERN
CONTINUES TO EVOLVE AS EXPECTED FROM 2 DAYS AGO. A SUBTLE BUT NOTICEABLE
MID-LVL SHORTWAVE VENTURING E/NE OVER WY & CO WILL SCOOT ACROSS NEBRASKA
TONIGHT. WITH THE FEATURE SHEARING NOTICEABLY AS IT CONTINUES IT'S TREK
ACROSS NEBRASKA THE ATTENDANT IS STILL EXPECTED TO STALL AS IT VENTURES
OVER NW KS TONIGHT WITH THE BOUNDARY DISSIPATING ON FRI. AS RESULT TSRA
IS NIL FOR ALL AREAS TONIGHT & FRI. FAIRLY BRISK SLY WINDS ~20MPH WILL
ONCE AGAIN BOOST AFTERNOON TEMPS TO NEAR 100F IN MOST AREAS BUT THINKING
THAT SUFFICIANT MIXING WILL TAKE PLACE TO KEEP HEAT INDICES IN CHECK IN
CNTRL & SC KS.

THIS WEEKEND:
TSRA POTENTIAL STILL EXPECTED TO INCREASE AS A 2ND & MORE ROBUST MID-UPR
TROF SURGING E/SE FROM THE NRN PLAINS TO THE GREAT LAKES DRAGS A COLD
FRONT IN LIKE MANNER TOWARD KS. WITH THE MID-UPR TROF SHEARING ON SAT AS
IT CROSSES THE GREAT LAKES...THE ATTENDANT FRONT WILL GREATLY DECELERATE
AS IT SAGS S/SE ACROSS CNTRL KS. WITH MORE THAN AMPLE FUEL POOLING ALONG
THE BOUNDARY...POSSESS SUFFICIENT CONFIDENCE TO ASSIGN 30-40% POPS TO
MOST AREAS SAT & SAT NGT WITH THE HIGHEST POPS ASSIGNED TO SAT NGT WITH
LOW-LVL JET INCREASING & IMPINGING ON THE BOUNDARY. ALTHOUGH TEMPS WON'T
BE QUITE AS HOT ON SAT & SUN HUMIDITIES WILL STILL REMAIN QUITE SULTRY.

NEXT WEEK:
STRONG & EQUALLY MASSIVE MID-UPR HIGH PRESSURE SPRAWLED OVER SRN HALF OF
U.S. NEARLY GUARANTEES QUIET WEATHER FOR KICT COUNTRY FROM MON-NEXT THU.
ISOLATED TSRA MAY POP OVER SE KS MON AFTERNOON WHERE LWR-DECK FUEL A BIT
MORE PLENTIFUL & CAP IS WEAKER...HOWEVER NEXT "LEGITIMATE" SHOT FOR TSRA
SHOULDN'T ARRIVE UNTIL LATE THU NGT OVER CNTRL KS WHEN A DISCERNABLE MID
TO UPR WAVE SURGING SE FROM THE NRN PLAINS TO THE UPR MS VALLEY SHOULD
DRAG A COLD FRONT ACROSS NW KS.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VERY LITTLE IN THE WAY OF AVIATION CONCERNS THROUGH THE NEXT 24
HOURS.

A BROAD UPPER TROUGH IS SITUATED OVER THE NORTHERN ROCKIES WITH A
STRONG VORT MAX DIVING SOUTHEAST ACROSS BRITISH COLUMBIA. A WEAK
COLD FRONT EXTENDS FROM SOUTHEAST SD INTO EXTREME NW KS AND WILL BE
THE FOCUS FOR CONVECTION LATER THIS AFTERNOON. ANOTHER MCS IS
EXPECTED TO DEVELOP OVERNIGHT ACROSS NEBRASKA WITH CONFIDENCE HIGH
CONVECTION WILL REMAIN NORTH OF THE FORECAST AREA. FRI WILL BE
SIMILAR TO TODAY WITH GUSTY SW WINDS AS A COLD FRONT STARTS TO MAKE
ITS PUSH SOUTH ACROSS THE NORTHERN PLAINS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77  97  77  96 /   0   0   0  20
HUTCHINSON      77  98  77  94 /   0   0  10  30
NEWTON          77  97  77  94 /   0   0   0  30
ELDORADO        76  97  77  95 /   0   0   0  20
WINFIELD-KWLD   76  97  77  96 /   0   0   0  20
RUSSELL         77  99  77  88 /  10  10  10  30
GREAT BEND      77 100  77  90 /   0   0  10  30
SALINA          77  98  77  91 /   0   0  10  30
MCPHERSON       77  98  77  93 /   0   0  10  30
COFFEYVILLE     76  95  76  94 /   0   0   0  20
CHANUTE         76  95  76  94 /   0   0   0  20
IOLA            76  95  76  93 /   0   0   0  20
PARSONS-KPPF    76  95  76  94 /   0   0   0  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT FRIDAY FOR KSZ070>072-
094>096-098>100.

&&
Hazardous weather outlook, Jul 22, 3:05 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT THU JUL 22 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
405 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES OF 100 TO 104 ARE LIKELY IN MOST AREAS UNTIL THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES OF 103 TO 106 ARE LIKELY IN ALL AREAS FRIDAY AFTERNOON
AND EVENING...WITH THE HIGHEST INDICES PESTERING SOUTHEAST KANSAS
WHERE AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM. THIS
WILL BE THE 6TH CONSECUTIVE AFTERNOON THAT HEAT INDICES HAVE
REACHED OR EXCEEDED 105 IN SOUTHEAST KANSAS.

THUNDERSTORMS ARE POSSIBLE OVER ALL AREAS FROM SATURDAY UNTIL
SUNDAY...A FEW OF WHICH MAY BE QUITE STRONG WITH SMALL HAIL...GUSTS
AROUND 50 MPH AND LOCALLY HEAVY RAINS. ISOLATED THUNDERSTORMS ARE
POSSIBLE OVER SOUTHEAST KANSAS MONDAY AFETRNOON BUT WILL BE
NEITHER STRONG NOR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Allen

When
July 22, 5:00 PM CST
Where
Allen forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Strong southerly winds of 20 to 30 mph felled a large tree onto a nearby residence in Iola during the early evening hours on the 22nd. The winds were not associated with a thunderstorm. The base of the tree trunk was likely rotted to some degree. The felled tree pushed its way through the residence's roof and ceiling. The Iola Register contributed to this report.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248637.